Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Austin/San Antonio, TX

August 12, 2018Kinney County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 12, 2018, 9:32 AM CDT for Kinney County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 9:32 AM CDT (14:32 UTC)
Expired
Aug 12, 2018, 12:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 37 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 2.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WGUS54 KEWX 121432
FFWEWX
TXC271-121730-
/O.NEW.KEWX.FF.W.0015.180812T1432Z-180812T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
932 AM CDT SUN AUG 12 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Kinney County in south central Texas...

* Until 1230 PM CDT

* At 927 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Low water crossings in northwest Kinney county as well as Pinto 
  Creek, East Fork Sycamore Creek, Perdido Creek, and Elm-Sycamore. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 2942 10070 2962 10070 2962 10035 2929 10042
      2938 10071

$$

RUNYEN
1 follow-up statement
486 
WGUS74 KEWX 121607
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1107 AM CDT SUN AUG 12 2018

TXC271-121730-
/O.CON.KEWX.FF.W.0015.000000T0000Z-180812T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney TX-
1107 AM CDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHWESTERN KINNEY COUNTY...

At 1104 AM CDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Radar estimated 4 to 8 inches of 
rainfall occurred. Flash flooding is occurring or imminent.

Some locations that will experience flooding include...
Low water crossings in northwest Kinney county as well as Pinto 
Creek, East Fork Sycamore Creek, Perdido Creek, and Elm-Sycamore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 2942 10070 2962 10070 2962 10035 2929 10042
      2938 10071

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:38 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 6:38 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 AM CDT Sun Aug 12 2018

.AVIATION...
Ceilings have set in across South Central Texas with DRT being a mix
of VFR/MVFR, AUS holding at MVFR, and the San Antonio terminals
(SAT/SSF) currently at IFR. Improvement will be slow through them
morning with SAT/SSF becoming MVFR by 15z and cigs at all terminals
becoming VFR by mid-day around 18z. Winds will continue to be out of
the southeast today across the area about 10 knots.

AUS and DRT have already seen scattered showers this morning moving
within the vicinity of the terminals while SAT remains dry. Coverage
of showers and thunderstorm activity should increase through the day.
Thunderstorms will also be possible during the afternoon hours
prompting the change from VCSH to VCTS within the TAFs. Precipitation
could last through the afternoon into the overnight hours before
shifting westward late tonight into Monday morning. At this point
have precipitation ending that I-35 terminals around 08z tonight with
the return of MVFR cigs due to the plentiful moisture still over the
area.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT Sun Aug 12 2018/

SHORT TERM (Today through Monday)...
Upper air analysis last evening showed a low over New Mexico with
weak flow over Texas. A weak pressure gradient at the surface had
winds light and variable. There were two frontal boundaries stalled
across the region. One was across our CWA from northeast to southwest
and the other was to the north of us. The upper low will drift slowly
toward the northeast through this period. PW values from 00Z
soundings were 1.85 inches at DRT and 2.05 inches at CRP. PW is
forecast to remain near or above 2 inches over most of our CWA today.
Convection is likely today with the upper low and stalled surface
boundaries. The best chances for precipitation will be west of a line
from Burnet to Hondo to Carrizo Springs. With the high PW, locally
heavy rain is possible and a few places could see minor flooding
especially places that have had rain over the last couple of days.
Rainfall totals will be one to three inches with isolated spots of
five inches. As the upper low moves away Monday, PW will decrease
across the area. Rain chances will decrease from the southeast. The
area of likely POPs will be confined to the western Edwards Plateau
with only chance and slight chance south and east of there.

LONG TERM (Monday Night through Saturday)...
The upper low will open into a wave and accelerate to the northeast
starting Monday night. This will continue a decrease in our rain
chances. There will only be slight and low end chances POPs Monday
night over the northern Hill Country and Edwards Plateau. The
decreased PW will mean no heavy rain during this period. By Tuesday
the subtropical ridge will begin building back into Texas from the
Gulf bringing dry weather back to the region. The ridge will become
stronger through the rest of the week suppressing convection.
Temperatures will also warm through the week under sunny skies and
subsidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  94  76  96 /  60  40  20  -   -
Austin Bergstrom Intl Airport  90  75  94  75  96 /  60  40  20  -   -
New Braunfels Muni Airport     90  75  94  75  95 /  60  50  20  -   10
Burnet Muni Airport            85  73  90  73  93 /  60  60  30  10  -
Del Rio Intl Airport           85  73  89  76  94 /  80  80  60  30  10
Georgetown Muni Airport        88  74  92  75  96 /  60  50  30  -   -
Hondo Muni Airport             90  74  95  75  97 /  70  60  30  10  -
San Marcos Muni Airport        90  75  93  75  96 /  60  40  20  -   -
La Grange - Fayette Regional   92  76  95  75  97 /  50  20  10  -   10
San Antonio Intl Airport       89  76  94  76  96 /  60  60  20  -   -
Stinson Muni Airport           91  77  95  76  96 /  60  50  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Treadway
Synoptic/Grids...05
Hazardous weather outlook, Aug 12, 4:14 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Sun Aug 12 2018

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rain is possible today through tonight across the
Southern Edwards Plateau, Hill Country, and Rio Grande Plains.
Rainfall totals of one to three inches are expected with isolated
higher amounts possible. Pockets of localized flooding are
possible, especially across areas that have seen rainfall Friday
and Saturday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rainfall is possible on Monday across the northern
Rio Grande Plains and Edwards Plateau. An additional half inch of
rain is possible with precipitation on Monday.

No hazardous weather is expected Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 12, 6:17 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 AM CDT Sun Aug 12 2018

TXZ171>173-183>192-202>206-217-218-122100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-
Including the cities of Llano, Burnet, Georgetown, Del Rio,
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne,
Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo,
San Antonio, New Braunfels, Eagle Pass, and Crystal City
617 AM CDT Sun Aug 12 2018

...LOCALLY HEAVY RAIN COULD LEAD TO ISOLATED FLASH FLOODING...

Isolated flash flooding is possible today due to heavy rainfall.
An upper level low will interact with a surface boundary to
generate showers and thunderstorms today. Some of these storms
will produce heavy rainfall. Rainfall totals will be one to three
inches with a few places getting up to five inches. This rain
could lead to flash flooding. Places that have received rain over
the last few days will be more prone to flooding.
Local storm report, Aug 12, 8:04 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLASH FLOOD      3 WSW CONCAN            29.48N 99.77W
08/12/2018                   UVALDE             TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTS FLOODING NEAR F.M.
            1051 AND U.S. 83 ALONG THE NUECES RIVER.

&&

JR
Local storm report, Aug 12, 8:13 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 AM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLASH FLOOD      3 WSW CONCAN            29.48N 99.77W
08/12/2018                   UVALDE             TX   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
            WSW CONCAN. SHERIFF'S OFFICE REPORTS
            FLOODING NEAR F.M. 1051 AND U.S. 83 ALONG
            THE DRY FRIO RIVER.

&&

JR
Local storm report, Aug 12, 8:15 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 AM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.00W
08/12/2018                   UVALDE             TX   EMERGENCY MNGR

            FLASH FLOODING REPORTED ALONG HIGHWAY 55 AND
            THE NUECES RIVER AND INDIAN CREEK. HIGHWAY
            55 HAS BEEN CLOSED BETWEEN UVALDE AND CAMP
            WOOD.

&&

JR
Local storm report, Aug 12, 8:19 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 AM CDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     HEAVY RAIN       REAGAN WELLS            29.54N 99.84W
08/12/2018  M6.50 INCH       UVALDE             TX   EMERGENCY MNGR

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:30 AM CDTAreal Flood AdvisoryEWXBandera, Kinney, Real, Uvalde3 hr
Aug 12, 6:55 AM CDTFlash Flood WarningEWXUvalde6 hr
Aug 12, 7:54 AM CDTRiver Flood WarningEWXUvalde7 hr
Aug 12, 12:30 PM CDTAreal Flood AdvisoryEWXKinney2 hr
Aug 12, 1:05 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 12, 2:10 PM CDTSpecial Weather StatementEWXWilliamson50 min
Aug 12, 4:00 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 12, 4:12 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Aug 12, 4:47 PM CDTRiver Flood WarningEWXUvalde3 hr
Aug 12, 5:15 PM CDTAreal Flood AdvisoryEWXDimmit3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.